Very young children with organic brain damage, intractable seizures, and developmental retardation are at particular risk of developing fatal hepatic dysfunction coincident with valproate therapy, especially if the children are also receiving other anticonvulsant drugs. The mechanism of valproate-associated hepatic failure in these children is unclear. There are two major theories of etiology. The first concerns the manyfold consequences of depletion of CoA due to sequestration into poorly metabolized valproyl CoA and valproyl CoA metabolites. The other theory proposes that the unsaturated valproate derivative 2-n-propyl-4-pentenoic acid and/or metabolically activated intermediates are toxic and directly cause irreversible inhibition of enzymes of beta-oxidation. The present study shows for the first time that in developing mice, when panthothenic acid and carnitine are administered with valproate, at least some of the effects of valproate are mitigated. Perhaps most importantly, the beta-hydroxybutyrate concentration in plasma and the free CoA and acetyl CoA levels in liver do not fall so low. Cotreatment with carnitine alone was without effect. Findings support the CoA depletion mechanism of valproate inhibition of beta-oxidation and other CoA- and acetyl CoA-requiring enzymic reactions and stress the role of carnitine in the regulation of CoA synthesis at the site of action of pantothenate kinase.